Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 84, NWS Albuquerque, NM

June 16, 2003De Baca County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 16, 2003, 7:57 PM MDT for De Baca County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 7:57 PM MDT (01:57 UTC)
Expired
Jun 16, 2003, 8:45 PM MDT
In force
48 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County De Baca County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3692 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

523 
WUUS55 KABQ 170157
SVRABQ
NMC011-170245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
756 PM MDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DE BACA COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 845 PM MDT

* AT 755 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  A CLUSTER OF SEVERE THUNDERSTORMS FROM FORT SUMNER SOUTHWESTWARD 
  INTO WESTERN DE BACA COUNTY...MOVING SOUTHWEST AT 20 MPH.

THESE STORMS WILL PRODUCE NICKEL SIZE HAIL IN CENTRAL DEBACA COUNTY
AND WIND GUSTS TO 60 MPH IN THE WESTERN PART OF THE COUNTY. FREQUENT
LIGHTNING STRIKES AND TORRENTIAL RAIN ARE ALSO LIKELY.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3402 10418 3459 10396 3460 10486 3412 10486

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:30 PM MDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jun 16, 2:30 PM MDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
230 PM MDT MON JUN 16 2003

SIG FLARE UP OF TSTMS ACROSS WC/SW ZONES E OF THE CONTDVD
THIS AFTN WHERE AN ENHANCED LL CONVERGENT ZONE SET UP
BENEATH FAVORABLE DIFLUENT FLOW ALOFT BETWEEN THE UPR RDG AND
BAGGY TROF/LOW OVER WRN AZ/SRN CA. TSTMS ACROSS THE WEST ARE
NEARLY STATIONARY ACROSS THE WC MTNS BUT DRIFTING SLIGHTLY SOUTH
OF WEST IN THE GILA REGION. TSTMS ALONG/EAST OF THE CENTRAL MTN
CHAIN ARE DRIFTING SWD. AS A RESULT LCLLY HEAVY RAINFALL A
CONCERN THIS EVE...MAINLY ALONG THE EAST SLOPES OF THE SANGRES
WHERE RICHER/DEEPER MOISTURE EXISTS. STILL THINK ENOUGH RAIN-COOLED
AIR WILL POOL EAST OF THE CENTRAL MOUNTAINS TO GENERATE A BRIEF
PERIOD OF EAST CANYON WINDS ALONG RGV BUT SFC GRADIENT NOT AS
FAVORABLE AS LAST NIGHT SO THEY SHOULD NOT BE AS STRONG.
NONETHELESS...LL EASTERLIES MAY ENHANCE OR SPARK NEW TSTMS
CENTRAL VALLEYS EARLY TONIGHT.  MODELS POINT TOWARD CNTL/SW AREAS
FOR BEST SHRA/TSTM COVERAGE TONIGHT DUE TO UPR DIFL AND WILL TREND
GRIDS THAT DIRECTION.  SIMILAR UA PATTERN EXPECTED ON TUE WITH WEAK
LOW TO OUR WEST...N-S ORIENTED UPR RDG AXIS INVOF NM/AZ BORDER AND
NORTHERLY MID TO UPPER FLOW DOMINATING REMAINDER OF THE AREA.
WED LOOKS EQUALLY AS ACTIVE BEFORE WE BEGIN TO TRANSITION INTO A
DRIER PATTERN LATE IN THE WEEK. WILL SHOW DOWNWARD TREND IN TSTM
COVERAGE THU...MORESO FRI WITH ONLY ISOLD POPS CENTRAL/EAST AND
INCRG WIND IN THE WEST. DRY...BREEZY/WINDY AND WARMER FOR THE
WEEKEND AS DEEP WESTERLY FLOW BECOMES ESTABLISHED. KJ

PRELIMINARY NUMBERS...

FARMINGTON................ 059/091 059/089 058 41101
GALLUP.................... 049/088 049/086 049 41111
GRANTS.................... 047/085 047/083 047 41323
GLENWOOD.................. 054/094 054/093 058 41222
CHAMA..................... 046/076 046/075 046 41343
LOS ALAMOS................ 055/078 055/077 054 41434
RED RIVER................. 041/074 041/074 041 41443
TAOS...................... 048/079 048/079 049 41434
SANTA FE.................. 054/079 054/078 052 41535
SANTA FE AIRPORT.......... 056/082 056/081 054 41525
ESPANOLA.................. 058/085 058/084 057 41424
ALBUQUERQUE HEIGHTS....... 062/086 062/085 062 41424
ALBUQUERQUE VALLEY........ 057/089 057/088 057 41424
ALBUQUERQUE FOOTHILLS..... 057/084 057/083 057 41535
ALBUQUERQUE WEST MESA..... 060/087 060/086 060 41424
SOCORRO................... 060/091 059/091 060 41524
SANDIA PARK/CEDAR CREST... 051/076 051/075 050 41535
MORIARTY/ESTANCIA......... 052/080 052/079 051 41535
CARRIZOZO................. 057/088 057/089 056 41524
RUIDOSO................... 048/079 047/080 046 41534
RATON..................... 050/076 050/076 050 41534
LAS VEGAS................. 049/075 049/075 052 41443
ROY....................... 049/078 049/078 050 41424
CLAYTON................... 057/082 057/082 059 41323
SANTA ROSA................ 058/084 058/084 059 41424
TUCUMCARI................. 062/084 061/084 061 41424
FORT SUMNER............... 063/084 062/084 063 41424
CLOVIS.................... 061/084 060/084 061 41323
PORTALES.................. 062/085 061/085 062 41323
ROSWELL................... 064/088 063/089 064 41424

.ABQ...NONE.
Hazardous weather outlook, Jun 16, 6:00 AM MDT, 13 hours 57 minutes before
NMZ001>021-026-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN CENTRAL AND
NORTHCENTRAL NEW MEXICO TODAY. THE ATMOSPHERE WILL ONCE AGAIN BE
UNSTABLE THIS AFTERNOON AND WELL INTO THE EVENING HOURS. THE MOST
LIKELY HAZARDS FROM THUNDERSTORMS TODAY ARE WIND GUSTS OF 60 MPH AND
FLOODING FROM SLOW MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

THE CURRENT WEATHER PATTERN WILL REMAIN UNCHANGED THROUGH TUESDAY.
THUS ISOLATED SEVERE WEATHER WILL BE POSSIBLE AGAIN ON TUESDAY. BY
FRIDAY...SUBSTANTIAL DRYING IS EXPECTED ACROSS THE STATE. WEDNESDAY
AND THURSDAY WILL BE A PERIOD OF TRANSITION...AND THERE MAY STILL
BE SOME ISOLATED REPORTS OF SEVERE WEATHER ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 16, 2:05 PM MDT, 5 hours 52 minutes before
NMZ002>004-009>011-016-017-162100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
205 PM MDT MON JUN 16 2003

...STRONG AND SLOW MOVING THUNDERSTORMS WILL CREATE A RISK OF HEAVY
RAIN AND HAIL FOR CENTRAL NEW MEXICO THIS AFTERNOON...

NATIONAL WEATHER SERVICE RADAR CONTINUES TO INDICATE INCREASING
THUNDERSTORMS OVER CENTRAL NEW MEXICO MANY OF WHICH WILL BE CAPABLE
OF PRODUCING GUSTY WINDS...SMALL HAIL AND HEAVY RAINS DURING MID AND
LATE AFTERNOON.

SEVERAL AREAS OF IMMEDIATE CONCERN THROUGH 3 PM INCLUDE EASTERN SANTA
FE COUNTY AND SOUTH CENTRAL LINCOLN COUNTY WHERE THE STRONGEST STORMS
WILL MOVE SLOWLY SOUTH OVER INTERSTATE 25 BETWEEN SANTA FE AND PECOS.
OTHER STRONG STORMS CAPABLE OF HEAVY RAIN TO FILL ARROYOS QUICKLY
STRETCHED NORTH FROM NEAR RUIDOSO TO CAPITAN AND NORTHEAST OF
CARRIZOZO.

LOCALLY HEAVY RAINS ON ONE HALF TO ONE INCH...PLUS HAIL OF ONE HALF
INCH AND GUSTY ERRATIC WINDS CAN BE EXPECTED FROM MANY OF THE STORMS
THROUGHOUT THIS AFTERNOON. REMAIN ALERT TO WATER FILLING DRY
ARROYOS OR STREAMS AND FOR BURSTS OF HAIL THAT COVER ROADWAYS.

CONTINUE TO MONITOR FOR ANY ANY SEVERE WEATHER WARNING OR SMALL
STREAM ADVISORIES FORM THE NATIONAL WEATHER SERVICE.

KH
Special weather statement, Jun 16, 4:05 PM MDT, 3 hours 52 minutes before
NMZ009>011-015>017-162315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
405 PM MDT MON JUN 16 2003

...STRONG AND SLOW MOVING THUNDERSTORMS WILL CREATE A RISK OF HEAVY
RAIN AND HAIL FOR CENTRAL NEW MEXICO THROUGH LATE AFTERNOON INTO MID
EVENING...

NATIONAL WEATHER SERVICE RADAR CONTINUES TO INDICATE INCREASING
THUNDERSTORMS OVER CENTRAL NEW MEXICO ESPECIALLY FROM THE MANZANO
MOUNTAINS OF WESTERN TORRANCE COUNTY SOUTHWARD OVER CHUPADERA
MESA OF FAR EASTERN SOCORRO COUNTY AND INTO SOUTH CENTRAL LINCOLN
COUNTY SOUTH OF CARRIZOZO.

MANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL
HAIL AND HEAVY RAINS DURING LATE AFTERNOON AND EARLY EVENING.

THE PRIME AREAS OF IMMEDIATE CONCERN THROUGH 5 PM INCLUDE
WESTERN TORRANCE COUNTY NEAR TAJIQUE AND THE RANCH LANDS BETWEEN
MOUNTAINAIR AND BINGHAM IN SOCORRO COUNTY.

OTHER STORMS WILL BE MOVING INTO NORTHERN TORRANCE COUNTY EAST OF
MORIARTY TO CLINES CORNERS AND ALSO IN WESTERN SANTA FE COUNTY
BETWEEN SANTA FE AND EDGEWOOD.

WATCH FOR LOCALLY HEAVY RAINS ON ONE HALF TO ONE INCH TO QUICKLY
FILL SMALL ARROYOS AND LOW WATER CROSSINGS. STRONGER STORMS MAY ALSO
YIELD BURSTS OF SMALL HAIL WHICH COVERS ROADWAYS TO A DEPTH OF
SEVERAL INCHES.

CONTINUE TO MONITOR FOR ANY ANY SEVERE WEATHER WARNING OR SMALL
STREAM ADVISORIES FROM THE NATIONAL WEATHER SERVICE.

KH

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.